Missouri, 2019Flash Flooding in Missouri, August 26, 2019
August 26, 2019 · NWS LSX · 7 events in 7 counties and zones
Several shortwaves moved through the region with several waves of showers and storms through the evening on August 25th and into the early morning hours on August 26th. Up to 6 inches of rain fell, along and just south of I-70 over portions of east central Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several shortwaves moved through the region with several waves of showers and storms through the evening on August 25th and into the early morning hours on August 26th. Up to 6 inches of rain fell, along and just south of I-70 over portions of east central Missouri. There were numerous reports of flash flooding in this area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 26, 2:19 AM CST, 26 minutes earlier.
Area forecast discussion, Aug 26, 2:19 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
319 AM CDT Mon Aug 26 2019
.SHORT TERM... (Through Late Tuesday Afternoon)
Issued at 317 AM CDT Mon Aug 26 2019
Upper level trof continues to slowly track to the east across
forecast area as of 08z Monday. Warm front associated with system
will lift north of forecast area by midday today with showers and
storms exiting.
In the meantime, surface low over the upper Midwest will
continue to gradually move east into the Great Lakes region dragging
a strong cold front through the area beginning late this afternoon.
Ahead of the boundary, warm southerly flow will continue to bring in
decent low level moisture as well as instability with ML CAPES in
excess of 3000 J/kg and deep layer shear between 40 and 50 kts. So
have an enhanced risk of severe storms especially over central and
southwestern MO with supercell development initially that will
transition into a line and track southeast through forecast area
this evening. The main threats will be damaging winds, large hail
and isolated tornadoes.
Showers and storms will taper off by midday on Tuesday. Otherwise,
clearing skies from north to south on Tuesday.
Highs today and Tuesday will be in the upper 70s to mid 80s with
overnight lows tonight in the 60s to low 70s.
Byrd
.LONG TERM... (Tuesday Night through Sunday)
Issued at 317 AM CDT Mon Aug 26 2019
Surface ridge will begin to build into the region Tuesday night and
remain anchored over area through Thursday. Despite northwest flow
aloft, dry conditions will prevail through this period with highs in
the mid 70s to mid 80s.
By late in the day on Thursday, next system will approach from the
northwest as upper level shortwave slides southeast. Chances of
showers and thunderstorms return to the area Friday into Saturday as
another cold front moves through.
Byrd
&&
.AVIATION... (For the 06z TAFs through 06z Monday Night)
Issued at 1137 PM CDT Sun Aug 25 2019
Showers, with a few TSRA, will continue to slowly move NE through
the region. Expect low MVFR and IFR cigs to spread across the area
overnight with cigs slowly lifting through the morning. Expect CU
to develop Mon afternoon with ample heating ahead of an
approaching cold front. TSRA are expected to form along/ahead of
the cold front as it pushes through the area. These storms may be
strong/severe as the move through the region. Winds will become
westerly to northwesterly behind the front.
Tilly
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 84 69 82 64 / 70 90 10 5
Quincy 79 62 79 59 / 60 90 0 0
Columbia 84 63 80 59 / 40 90 5 5
Jefferson City 86 65 82 59 / 30 90 5 5
Salem 82 70 80 61 / 90 70 30 5
Farmington 82 68 81 60 / 40 80 30 5
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Aug 26, 2:31 AM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
331 AM CDT Mon Aug 26 2019
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
331 AM CDT Mon Aug 26 2019
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Severe thunderstorms are likely from late this afternoon through
tonight, especially across portions of central and northeast
Missouri and west central Illinois. Large hail, damaging winds, and
isolated tornadoes are the primary severe weather threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is another chance of thunderstorms over portions of the area
from Friday through Saturday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed from late this afternoon
through tonight.
Byrd
In the hours before
Special weather statement, Aug 25, 11:59 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service St Louis MO
1259 AM CDT Mon Aug 26 2019
MOZ051-052-060-260645-
Montgomery MO-Lincoln MO-Warren MO-
1259 AM CDT Mon Aug 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN...EAST CENTRAL
MONTGOMERY AND NORTH CENTRAL WARREN COUNTIES UNTIL 145 AM CDT...
At 1258 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bellflower, moving northeast at 25 mph.
Winds up to 40 mph will be possible with this storm.
Locations impacted include...
Troy, Davis, Jonesburg, Hawk Point, Bellflower, Silex, Truxton, Cave
and Olney.
This includes Interstate 70 in Missouri near exit 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3923 9106 3891 9094 3884 9132 3901 9138
3914 9126 3914 9118 3923 9118
TIME...MOT...LOC 0558Z 243DEG 23KT 3894 9130
BSHSpecial weather statement, Aug 26, 12:33 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service St Louis MO
133 AM CDT Mon Aug 26 2019
MOZ052-260715-
Lincoln MO-
133 AM CDT Mon Aug 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 215 AM
CDT...
At 133 AM CDT, Doppler radar was tracking a strong thunderstorm over
Davis, moving northeast at 25 mph.
Winds up to 40 mph will be possible with this storm.
Locations impacted include...
Troy, Elsberry, Moscow Mills, Davis, Fountain N' Lakes, Silex, Foley,
Whiteside, Cave and New Hope.
This also includes Cuivre River State Park.
LAT...LON 3922 9072 3919 9072 3919 9071 3914 9071
3911 9068 3906 9070 3906 9071 3902 9070
3890 9106 3914 9117 3922 9100 3923 9092
TIME...MOT...LOC 0633Z 238DEG 21KT 3902 9104
BSHFlash Flood, Warren
- When
- August 26, 2:45 AM CST to 9:00 AM CST
- Where
- Warren County, 4.19 mi NNW of Pendleton to 4.2 mi NW of Pendleton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.874, -91.264
Up to 6 inches of rain fell in a short amount of time causing flash flooding across a large portion of Warren County. Numerous roads were flooded including Highway 47, especially north of Warrenton. MODOT closed both Route TT between Highway 94 and Route T and Route D in Marthasville due to flash flooding. At least one swift water rescue was performed near Marthasville due to the flash flooding.
Flash Flood, Montgomery
- When
- August 26, 3:45 AM CST to 7:00 AM CST
- Where
- Montgomery County, 6.51 mi WNW of Danville to 3.57 mi WNW of Bluffton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.966, -91.636
Up to five inches of rain fell in a short amount of time causing flash flooding, mainly along and south of Interstate 70 in Montgomery County. Numerous roads were flooded including portions of the south outer road along I-70 near mile marker 186. MODOT closed Route K between Route HH and State Highway 19 due to flash flooding. They also closed Route Y east of State Highway 19 just east of Big Spring.
Flash Flood, Callaway
- When
- August 26, 4:00 AM CST to 5:30 AM CST
- Where
- Callaway County, 1.48 mi ENE of Readsville to 4.1 mi NE of Portland
- Cause
- Heavy Rain
- Injuries
- 0 direct, 2 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.808, -91.695
Four to five inches fell in a couple of hours causing flash flooding in eastern portions of the county. Several roads were flooded. Parts of Highway K were washed out near the intersection with County Road 4057. One of the washed out areas caused a two car accident 2 hours after the event ended. Two people sustained minor injuries in this accident.
Flash Flood, Lincoln
- When
- August 26, 5:00 AM CST to 8:00 AM CST
- Where
- Lincoln County, 3.33 mi E of Truxton to 4.02 mi SE of Hines
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.992, -91.189
Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded and closed over the southwestern sections of the county.
Flash Flood, St. Louis
- When
- August 26, 6:00 AM CST to 10:00 AM CST
- Where
- St. Louis County, 3.41 mi WSW of Allenton to 1.88 mi NNW of Centaur
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 38.488, -90.731
Up to six inches of rain fell in a short amount of time causing flash flooding. The hardest hit areas were in Eureka, Peerless Park, Fenton, Valley Park, Wildwood and Chesterfield. Near Eureka, a woman drove into flood waters on a rural road not realizing how deep it was. She became stranded and had no cell service. Fortunately her car had OnStar and was able to call for help. She abandoned her vehicle and clung to a tree for 40 minutes before being rescued. Another water rescue was performed at Meramec Station and Smizer Mill Road. Another driver was trying to turn around on Hwy 109 near LaSalle Springs Middle School to avoid the flood waters when another vehicle coming towards them caused a wave that swapped their car and caused it to stall. A man in a large truck was able to rescue the driver before it floated away. Highway 141 was flooded once again where it goes under I-44 and had to be closed for a time. Fox Creek just southwest of Allenton rose well above its banks in the southern portion of a large campground. Staff were able to warn people camped in that area to move to higher ground. The ball fields at Eureka High School were flooded for a second time in a month due to the nearby creek rising well out of its banks. In Wildwood, a horse was swept away by the flood waters. Fortunately he was found safe and sound about a quarter mile downstream. Portions of downtown Eureka were flooded once again. Several businesses sustained flood damage. No deaths or injuries were reported from the flash flooding.
Flash Flood, St. Charles
- When
- August 26, 7:00 AM CST to 9:00 AM CST
- Where
- St. Charles County, 4.63 mi WSW of Augusta to 3.65 mi NNW of Cappeln
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.549, -90.961
Up to five inches of rain fell in the southwestern portions of St. Charles County causing flash flooding. Femme Osage Creek Road had portions of it washed out due to flash flooding between Cappeln Osage Road and Becker-Joerling Road.
Flash Flood, Franklin
- When
- August 26, 7:00 AM CST to 9:00 AM CST
- Where
- Franklin County, 1.93 mi E of South Pt to 3.01 mi SSW of Gildehouse
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 38.531, -90.944
Up to five inches of rain fell in a short amount of time causing flash flooding. Several roads in the far northeastern portions of Franklin County were flooded. One social media post was a video of water flowing through a subdivision in St. Albans.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, August 26 to 30, 2019$1.4 million · EF1 · 55 events
- Excessive Heat in California, August 26 to 31, 20191 death · 6 events
- Flash Flooding and Flood in Missouri, August 26 to 27, 2019$308,000 · 1.25 in hail · 52 events
- Tornadoes and Hail in Minnesota, August 26, 2019$215,000 · EF1 · 3 events
- Flood and Hail in Nebraska, August 26, 2019$502,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, August 26 to 27, 2019$192,000 · 1.5 in hail · 25 events
- Heat in Texas, August 26, 20193 injured · 46 events
- Hail and Damaging Winds in Arkansas, August 26 to 27, 2019$110,000 · 65 kt wind · 14 events
- Flash Flooding in Mississippi, August 26, 2019$28,000 · 5 events
- Flash Flood and Hail in Kansas, August 26 to 27, 2019$25,000 · 1.75 in hail · 7 events
- Heat in Texas, August 26, 201921 events
- Excessive Heat in Oklahoma, August 26, 201914 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854927, 854923, 854921, 856791, 856798, 856799, 856800.